Generic Name: carbetapentane, phenylephrine, and pyrilamine (kar BET a PEN tane, FEN il EFF rin, and pir IL a meen)Brand Names: C-Tanna 12D, Tannate 12D S, Tannihist-12D, Tussi-12D, Tussi-12D S
Carbetapentane is a cough suppressant.
Pyrilamine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.
Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).
The combination of carbetapentane, phenylephrine, and pyrilamine is used to treat runny or stuffy nose, sinus congestion, and cough caused by allergies, the common cold, or flu.
Carbetapentane, phenylephrine, and pyrilamine may also be used for other purposes not listed in this medication guide.What is the most important information I should know about carbetapentane, phenylephrine, and pyrilamine?Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.
Tell your doctor about all your medical conditions before you take this carbetapentane, phenylephrine, and pyrilamine.Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Avoid drinking alcohol while you are taking this medication.
Do not use any other over-the-counter cough, cold, allergy, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains an antihistamine, decongestant, or cough suppressant.What should I discuss with my healthcare provider before taking carbetapentane, phenylephrine, and pyrilamine?You should not use this medication if you are allergic to carbetapentane, phenylephrine, or pyrilamine, or to other decongestants or antihistamines. Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body.
Before using this medication, tell your doctor if you are allergic to any drugs, or if you have:
heart disease, high blood pressure, or a heart rhythm disorder;
asthma, emphysema, or chronic obstructive pulmonary disease (COPD);
epilepsy or other seizure disorder;
a thyroid disorder;
a stomach ulcer or obstruction;
an enlarged prostate; or
problems with urination.
If you have any of these conditions, you may not be able to take carbetapentane, phenylephrine, and pyrilamine, or you may need a dose adjustment or special tests during treatment.This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment. This medication may pass into breast milk and could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.
Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.Always ask a doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children. Shake the oral suspension (liquid) well just before you measure a dose. To be sure you get the correct dose, measure the liquid with a marked measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.
This medication can cause you to have unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash. Store the medicine at room temperature away from moisture and heat.
See also: Carbetapentane, phenylephrine, and pyrilamine dosage in more detail
Take the missed dose as soon as you remember. If it is almost time for your next dose, wait until then to take the medicine and skip the missed dose. Do not take extra medicine to make up the missed dose.
Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with a decongestant can increase your risk of unpleasant side effects.This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert. Avoid using other medicines that make you sleepy (such as pain medication, sleeping pills, muscle relaxers, and medicine for seizures, depression or anxiety). They can add to sleepiness caused by carbetapentane, phenylephrine, and pyrilamine.
fast, pounding, or uneven heartbeat;
slow, shallow breathing;
confusion, hallucinations, unusual thoughts or behavior;
severe dizziness, anxiety, restless feeling, or nervousness;
urinating less than usual or not at all;
easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms;
increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure); or
jaundice (yellowing of the skin or eyes).
Less serious side effects may include:
dizziness, drowsiness, blurred vision;
dry mouth, nose, or eyes;
nausea, stomach pain, constipation, loss of appetite;
warmth, tingling, or redness under your skin;
problems with memory or concentration;
ringing in your ears;
feeling excited or restless; or
sleep problems (insomnia).
This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect. You may report side effects to FDA at 1-800-FDA-1088.
Usual Adult Dose for Cough and Nasal Congestion:
carbetapentane/phenylephrine/pyrilamine 30 mg-5 mg-30 mg/5 mL oral suspension:5 to 10 mL orally every 12 hourscarbetapentane/phenylephrine/pyrilamine 60 mg-10 mg-40 mg oral tablet:1 to 2 tablets orally every 12 hours
Usual Pediatric Dose for Cough and Nasal Congestion:
carbetapentane/phenylephrine/pyrilamine 30 mg-5 mg-30 mg/5 mL oral suspension:2 to 6 yrs: 2.5 to 5 mL orally every 12 hours>6 yrs: 5 to 10 mL orally every 12 hourscarbetapentane/phenylephrine/pyrilamine 60 mg-10 mg-40 mg oral tablet:6 to 11 yrs: 1 to 2 tablets orally every 12 hours>11 yrs: 1/2 to 1 tablet orally every 12 hours
The following drugs can interact with carbetapentane, phenylephrine, and pyrilamine. Tell your doctor if you are using any of these:
quinidine (Quinaglute, Quinidex);
a diuretic (water pill);
medicines to treat high blood pressure;
medication to treat irritable bowel syndrome;
bladder or urinary medications such as oxybutynin (Ditropan, Oxytrol) or tolterodine (Detrol); or
aspirin or salicylates (such as Disalcid, Doan's Pills, Dolobid, Salflex, Tricosal, and others).
This list is not complete and there may be other drugs that can interact with carbetapentane, phenylephrine, and pyrilamine. Tell your doctor about all your prescription and over-the-counter medications, vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start a new medication without telling your doctor.